Wyoming, 2014

Winter Storm and High Wind in Wyoming, November 10 to 11, 2014

November 10 to 11, 2014 · NWS RIW · 3 events in 3 counties and zones

The combination of a powerful Arctic front and favorable jet dynamics combined to produce strong winds and heavy snow in parts of the area. The heaviest snow fell in the favored northeasterly upslope locations with up to 10 inches around Thermopolis and Lander.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of a powerful Arctic front and favorable jet dynamics combined to produce strong winds and heavy snow in parts of the area. The heaviest snow fell in the favored northeasterly upslope locations with up to 10 inches around Thermopolis and Lander. In addition, strong winds accompanied the passage of the cold front. The initial surge of cold air registered a wind gust to 66 mph at the South Big Horn County Airport near Greybull early Monday, November 10. The strong wind was responsible for a few power outages. Recent record warmth caused the snow to initially melt on roads before quickly freezing on the pavement as the very cold air filtered south through the state. This resulted in the closure of some area roads due to ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 9, 11:18 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 9, 11:18 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1118 PM MST SUN NOV 9 2014

UPDATE...UPDATED TO ADD 06Z AVIATION DISCUSSION.

.SHORT TERM...TONIGHT THROUGH MONDAY

WINDY CONDITIONS WILL EXIST ACROSS THE SOUTH AND OVER AND NEAR THE
EAST SLOPES OF THE MOUNTAINS AHEAD OF A CANADIAN COLD FRONT THAT
WILL MOVE INTO THE NORTH THIS EVENING AND SPREAD SOUTH TO THE
CONTINENTAL DIVIDE BY SUNRISE MONDAY. SNOW AND STRONG NORTH NORTHEAST
WINDS WITH MUCH COLDER TEMPERATURES WILL SPREAD SOUTH LATER
TONIGHT AND THROUGH MONDAY. SNOWFALL WILL DECREASE LATER MONDAY.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NORTH AND CENTRAL WYOMING
FOR THE SNOW...AND TURN TO COLD WITH BRISK NORTH WINDS.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

BEGINNING OF FCST...POST FRONTAL WITH LIGHT SNOW OCCURRING ACROSS THE
FA MAINLY EAST OF THE DIVIDE AND THE BEGINNING OF AN ARCTIC DEEP
FREEZE. 1ST UPR WAVE AXIS HAS MOVED THRU AND WILL BE PUSHING INTO
THE CNTRL AND HIGH PLAINS WITH 1ST COLD FRONT WELL SOUTH AND THRU
MOST OF COLORADO EAST OF THE FRONT RANGE.

THE NEXT UPR WAVE/JET STREAK (80+ KTS) WILL BE LOCATED JUST TO THE
NW OF WY WITH THE ASSOCIATED SECOND AND VERY COLD SFC FRONT LOCATED
MOSTLY ALONG/NEAR THE NRN BORDER W/ MT. BOTH THE FRONT AND UPR SW
WILL MOVE INTO THE FORECAST AREA MONDAY NIGHT THRU TUESDAY MORNING.
MOISTURE WILL BE LESS THAN THE FIRST WAVE...HOWEVER THE COLDER TEMPS
WILL BE ABLE TO CONDENSE SQUEEZE AND EXTRACT WHAT MOISTURE THERE IS
INTO A POST FRONTAL LIGHT SNOW SCENARIO...LASTING THROUGH THE MOST
OF THE DAYTIME PERIOD ON TUE BEFORE SOME CLEARING INFILTRATES FROM N
TO S OVERNIGHT TUE. VERY COLD WED MORNING TEMPS CORRESPONDING TO AN
ARCTIC SFC HIGH OF 1040 TO 1045MB AND H7 TEMPS AROUND -25 DEG
C...AND BOTTOMING OUT BELOW ZERO EVERYWHERE EAST OF THE DIVIDE AND
ALSO ACROSS SUBLETTE COUNTY. THE HIGH NORTHERN MOUNTAIN LOW TEMPS
WILL MATCH CLOSELY WITH THESE 700 MB TEMPS AND SHOULD REACH -20
EASILY IN SPOTS. HIGH TEMPS ON WEDNESDAY WILL ONLY REACH SINGLE DIGITS
EAST OF THE DIVIDE. THURSDAY MORNING LOWS WILL BE SIMILAR TO THOSE
ON WED...WHILE SMALL HEIGHT RISES ALOFT AND SUNSHINE DURING THE DAY
WARM SFC TEMPS AT LEAST INTO THE TEENS TO NEAR 20. THE STORM TRACK
ALSO CHANGES AT THIS POINT...AS THE INFLUENCE FROM THE HUDSON
BAY/FOLLOWED BY CANADIAN ARCTIC LOW FINALLY MOVE OFF TO THE
EAST...AND A SOMEWHAT MORE MODERATE...IN TERMS OF
TEMPERATURES...PACIFIC SET-UP BEGINS. SIGNIFICANT MOISTURE LOOKS TO BE
HEADED TOWARDS THE FA...AT LEAST TOWARDS THE SRN PORTION OF THE
CWA...UNDER AN INCREASINGLY COMPLEX UPPER LEVEL PATTERN. TERRAIN
FORCED PRECIP WILL INCREASE OUT WEST DURING THE DAY THURSDAY AHEAD
OF A SWIFT MOVING SW THAT THE LR MDLS ARE BUSTING THRU THE AREA
THURSDAY NIGHT...AIDING IN DEVELOPING A QUICK SHOT AT HEAVIER SNOW
WEST OF THE DIVIDE. THEN A BACKSIDE TROF RETURNS AROUND THE EXITING
CANADIAN LOW...DRIVING THRU ANOTHER ROUND OF COLD ARCTIC AIR ALONG
WITH A NEW COLD FRONT BY FRIDAY NIGHT...GIVING THE REST OF THE CWA
TO THE EAST A RENEWED CHANCE FOR SOME NEW SNOWFALL THRU THE DAY ON
SAT. OTHER THAN THE WRN MOUNTAINS...WHICH COULD REACH ADVISORY TO
LOW END WARNING CONDITIONS ...IT DOES NOT LOOK TOO BAD FOR THE REST
OF THE CWA. IMPROVING CONDITIONS EXPECTED SUNDAY.

&&

.AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE KBPI/KJAC/KPNA/KRKS ROUTES
A COLD FRONT WILL CONTINUE TO SURGE SOUTH ACROSS THE AREA OVERNIGHT.
WIDESPREAD MTN OBSCURATIONS IN SN WILL DEVELOP NORTH TO SOUTH BEHIND
THE COLD FRONT WITH OCCASIONAL MVFR/IFR PUSHING INTO KJAC-KBPI-KPNA
08Z-12Z MONDAY.  SNOW WILL TAPER OFF TO MAINLY ALONG THE DIVIDE
AFTER 18Z MONDAY WITH MVFR CIGS AND FLURRIES LINGERING ACROSS THE
WESTERN VALLEYS MONDAY AFTERNOON.  THE INTERSTATE 80 CORRIDOR IS
EXPECTED TO HAVE A QUICK SHOT OF IFR/LIFR -SN WITH THE FRONTAL
PASSAGE BTWN 16Z-20Z MONDAY WITH SOME LINGERING MVFR CIGS AND -SN
LINGERING AFTERWARDS THROUGH MONDAY NIGHT.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES
A COLD FRONT WILL CONTINUE TO SURGE SOUTH ACROSS THE AREA
OVERNIGHT.  WIDESPREAD IFR CONDITIONS IN -SN AND NORTH SFC WINDS AT
20-30KTS WILL FOLLOW THE FRONT WITH SCT -SHRA OUT AHEAD OF THE
FRONT.  THE HEAVIEST PERIOD OF SNOW AND WIDESPREAD IFR...AREAS OF
LIFR CONDITIONS ARE EXPECTED 10Z-18Z WITH SNOW BECOMING LIGHT WITH
PRIMARILY MVFR CONDITIONS ACROSS THE AREA MONDAY AFTERNOON ALONG
WITH DECREASING WIND.  ANOTHER DISTURBANCE IN NW FLOW WILL BRING
LOWERING CIGS...AREAS OF IFR CONDITIONS...AND -SN NW-SE ACROSS THE
AREA 03Z-12Z TUESDAY.

&&

.FIRE WEATHER...

WINDY CONDITIONS WILL EXIST ACROSS THE SOUTH AND OVER AND NEAR THE
EAST SLOPES OF THE MOUNTAINS AHEAD OF A CANADIAN COLD FRONT THAT
WILL MOVE INTO THE NORTH THIS EVENING AND SPREAD SOUTH TO THE
CONTINENTAL DIVIDE BY SUNRISE MONDAY. SNOW AND STRONG NORTH NORTHEAST
WINDS WITH MUCH COLDER TEMPERATURES WILL SPREAD SOUTH LATER
TONIGHT AND THROUGH MONDAY. SNOWFALL WILL DECREASE LATER MONDAY
THEN RE-INTENSIFY AS THE ARCTIC COLD FRONT MOVES SOUTH WITH THE
VERY COLD AIR MONDAY NIGHT AND TUESDAY. THIS WILL IMPACT THE AREA
THROUGH THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 5 AM MST TUESDAY
WYZ005>007-011-016>020-022.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO NOON MST
MONDAY WYZ001-012-024.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
TUESDAY WYZ002>004-008>010-014-015.

&&

UPDATE...AEM
SHORT TERM...C.BAKER
LONG TERM...BRAUN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 9, 5:15 PM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
515 PM MST SUN NOV 9 2014

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
515 PM MST SUN NOV 9 2014

...WINTER WEATHER ADVISORY IN EFFECT FOR THE NORTHERN AND
WESTERN MOUNTAINS 11 PM SUNDAY THROUGH 5 AM TUESDAY...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE REMAINDER OF THE AREA
EAST OF THE DIVIDE MONDAY MORNING THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING SNOW TO THE NORTH AND WEST LATE THIS EVENING
AND OVERNIGHT WHERE WINTER WEATHER ADVISORIES ARE IN EFFECT.  PLEASE
SEE THE WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS LIKELY MONDAY FOR MUCH OF THE AREA. COMMUTERS ACROSS
NORTH AND CENTRAL WYOMING WILL LIKELY ENCOUNTER SLICK...ICY ROADS AND
LIMITED VISIBILITY IN BLOWING SNOW MONDAY MORNING.  PLEASE SEE
FORECASTS AND WINTER WEATHER ADVISORY PRODUCT FOR DETAILS. LIGHT SNOW
WILL CONTINUE INTO TUESDAY.

BITTERLY COLD TEMPERATURES WILL OCCUR EAST OF THE DIVIDE FROM MONDAY
NIGHT THROUGH THURSDAY MORNING.

CHANCES FOR SNOWFALL WILL INCREASE ACROSS THE WESTERN MOUNTAINS AND
IN THE SOUTHWEST ON THURSDAY AND FRIDAY. ANOTHER COLD FRONT MOVES
THROUGH NORTHERN AND CENTRAL WYOMING ON SATURDAY BRINGING COLDER
TEMPERATURES. SOME LIGHT SNOW MAY OCCUR EAST OF THE DIVIDE FRIDAY
NIGHT INTO SATURDAY AS A RESULT OF THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 high wind. Local standard time, as filed.

High Wind, North Big Horn Basin

When
November 10, 1:24 AM MST
Where
North Big Horn Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

The ASOS at the Greybull airport reported a wind gust to 66 mph with the passage of an Arctic front. The strong winds caused some power outages in the town of Greybull.

Winter Storm, Southwest Big Horn Basin

When
November 10, 3:00 AM MST to November 11, 6:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Trained spotters reported from 8 to 10 inches of snow around Thermopolis.

Winter Storm, Lander Foothills

When
November 10, 5:45 AM MST to November 11, 8:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The official observer at the Lander Airport measured 8.1 inches of snow. Other measurements around Lander ranged from 6 to 8 inches.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546075, 546074, 546073.